Flash Flood, Susquehanna
- When
- December 11, 10:30 AM EST to 1:30 PM EST
- Where
- Susquehanna County, Countywide
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
A cold front slowly moved northeast through the area on the 11th. 5 inches of rain to the southwest quarter of the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front slowly moved northeast through the area on the 11th. It brought 1.5 to 2.5 inches of rain to the southwest quarter of the county. The rain and warmer weather also melted most of the snow that fell earlier in the week. The water equivalent of the snow was half an inch to an inch. Many creeks and streams went out of their banks. Roads were flooded in Auburn, Springville and Dimock Townships.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 11, 3:45 AM EST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 345 AM EST THU DEC 11 2003 .DISCUSSION... BAND OF RAIN IS ENVELOPING THE FORECAST AREA AS OF THIS WRITING. INCOMING TROUGH IS FAIRLY IMPRESSIVE LOOKING ON SATELLITE IMAGERY WITH GOOD JET DYNAMICS TO SUPPORT DEEP-LAYERED LIFT AND MOIST INFLOW. HOWEVER...THE SYSTEM IS ALSO PROGRESSIVE AND SHOULD BE MOVING OUT OF THE REGION BY THIS AFTERNOON. WERE STILL LOOKING FOR GENERALLY ABOUT AN INCH OF RAIN MOST AREAS THROUGH EARLY THIS AFTERNOON...WITH LOCALLY UP TO 1.5 INCHES. EVEN WITH ANY ADDITIONAL SNOW MELT FACTORED IN...EXPECTED RUNOFF APPEARS INSUFFICIENT TO GENERATE ANY FLOODING OF RIVERS OR SMALLER TRIBUTARIES. ANY SMALL SCALE PROBLEMS IN POOR DRAINAGE AREAS COULD BE HANDLED BY SHORT-FUSED ADVISORIES...IF NEED BE. COLDER AIR WILL START FILTERING IN DURING THE AFTERNOON. ANY SCATTERED RAIN SHOWERS SHOULD BEGIN TO CHANGE OVER TO SNOW SHOWERS BY LATE IN THE DAY...ESPECIALLY ACROSS CENTRAL NY. WINDS SHOULD ALSO PICK UP OUT OF THE WEST BY MID TO LATE AFTERNOON...PARTICULARLY OVER THE NORTHERN ZONES WHERE THE BEST ISALLOBARIC GRADIENT IS PROGGED TO BE. AT THIS POINT...IT LOOKS LIKE SIMPLY SAYING WINDY IN THE ZONE FORECASTS UP NORTH SHOULD HANDLE THINGS WELL AS ANTICIPATED WIND SPEEDS (20-30 MPH, WITH GUSTS AROUND 40 MPH) ARE BELOW ADVISORY CRITERIA. THE LOW LEVEL COLD AIR SHOULD DEEPEN TONIGHT WITH A PREVAILING WEST-NORTHWEST FLOW. AS A RESULT, LAKE EFFECT SNOW SHOWERS WILL ENTER THE PICTURE ACROSS THE NORTHERN FINGER LAKES, THE MOHAWK VALLEY, AND THE NORTHERN SUSQUEHANNA REGION. A LOWERING INVERSION AND A FAIR AMOUNT OF SHEAR FOR MUCH OF THE NIGHT SHOULD LIMIT AMOUNTS TO LOCALLY 1-3 IN THE RECENTLY MENTIONED AREAS. SNOW SHOWERS AND FLURRIES WILL BE MORE SCATTERED ELSEWHERE. FRIDAY AND FRIDAY NIGHT...A COLD WEST TO NORTHWEST FLOW CONTINUES...BUT AGAIN MOISTURE AVAILABILITY SEEMS MARGINAL. A SHORT WAVE IS PROGGED TO CROSS UPSTATE NY FRIDAY EVENING...WHICH COULD ENHANCE ANY SNOW SHOWERS FOR A TIME. AT THIS POINT...WELL JUST CONTINUE TO CALL FOR A CHANCE OF SNOW SHOWERS ACROSS CENTRAL NY AND FLURRIES FOR NORTHEAST PA. LONG TERM... SOME BRIEF RIDGING EXPECTED ON SATURDAY...AND WILL LEAVE DRY AT THIS TIME. NEXT EVENT LOOKS TO BE SUN/MON...AS AN OPEN 500 MB WAVE IN SRN STREAM DIGS BRIEFLY ACROSS THE TN AND OH VLY REGION AND MOVES EAST. SECONDARY POCKETS OF ENERGY IN NORTHERN STREAM SUGGEST THE POSSIBILITY OF PHASING THE SYSTEM AND CAUSING IT TO DIG A BIT MORE...HOWEVER GFS SUGGESTS THESE FEATURES MAY BE TOO FAR NORTH FOR THAT TO HAPPEN. ON THE OTHER HAND...GFS IS ALSO EVOLVING LARGE SCALE OMEGA PATTERN ACROSS NOAM ATTM AS WELL. SO WITH THE GFS SENDING MIXED SIGNALS AND DIFFERNING SOLNS AMONGST THE OTHER MODELS (EURO IS MUCH FARTHER W)...WILL KEEP THE FORECAST WITH CHC POPS...BUT WILL ADD THE POSSIBILITY OF MIXED PCPN FOR THE SOUTHERN HALF OF THE AREA...AS A MORE WESTWARD TRACK WOULD BE WARMER. NEXT SYSTEM TO FOLLOW AROUND MID-WEEK LOOKS A BIT WARMER. && .AVIATION... STEADY RAIN WILL BRING WIDESPREAD MVFR/IFR CONDITIONS THROUGH MIDDAY. VISIBILITIES SHOULD IMPROVE DURING THE AFTERNOON AS THE RAIN BAND MOVES OUT OF THE REGION...BUT LOWER CEILINGS (MAINLY MVFR) SHOULD PERSIST. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. PUBLIC...JUREWICZ AVIATION...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 357 AM EST THU DEC 11 2003 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044 -047-048-072-111056- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 357 AM EST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A BRIEF PERIOD OF HEAVIER RAINFALL IS EXPECTED THIS MORNING AND INTO THE MIDDAY PERIOD. RUNOFF FROM THIS RAIN AND MELTING SNOW COULD RESULT IN PONDING OF WATER IN POOR DRAINAGE AREAS. HOWEVER...NO FLOODING OF RIVERS...CREEKS...OR STREAMS IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS STILL POTENTIAL FOR SNOW OR A WINTRY MIXTURE OF PRECIPITATION ACROSS THE REGION ON SUNDAY AND POSSIBLY INTO MONDAY. AGAIN...MUCH UNCERTAINTY REMAINS AT THIS TIME RANGE. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328839.